Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 69, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 9, 2011, 2:24 PM EDT for Russell County, Washington County, City of Bristol, Virginia. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2011, 2:24 PM EDT (18:24 UTC)
- Expired
- Apr 9, 2011, 3:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties City of Bristol, VA, Russell County, VA, Washington County, VA
The radar
The Roanoke radar (KFCX), 148 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 2:40 PM EDT | TSTM WND DMG | 2 S Castlewood, VA | ONE TREE DOWN ON US 58 REPORTED BY DISPATCH |
| Apr 9, 3:00 PM EDT | HAIL 1 | Glade Spring, VA | QUARTER SIZE HAIL REPORTED BY DISPATCH. |
| Apr 9, 3:01 PM EDT | HAIL 2.75 | Glade Spring, VA | GOLF BALL TO BASEBALL SIZE HAIL IN GLADE SPRING...REPORTED BY DISPATCH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 12:34 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
| Apr 9, 2:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
582
WUUS54 KMRX 091824
SVRMRX
VAC167-191-520-091915-
/O.NEW.KMRX.SV.W.0069.110409T1824Z-110409T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
224 PM EDT SAT APR 9 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
* UNTIL 315 PM EDT
* AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES SOUTHWEST OF CLEVELAND...OR 10 MILES SOUTHWEST OF LEBANON...
AND MOVING EAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
LEBANON...ABINGDON...CLEVELAND...HANSONVILLE...HILANDER PARK...
HOLSTON...HONAKER...LINDELL...ROSEDALE...EMORY-MEADOW VIEW...
DAMASCUS...GLADE SPRING AND KONNAROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM THIS EVENING.
&&
LAT...LON 3660 8228 3689 8232 3709 8186 3705 8181
3698 8178 3696 8178 3693 8182 3679 8169
3663 8161
TIME...MOT...LOC 1824Z 258DEG 32KT 3682 8219
$$
DMG1 follow-up statement
026
WWUS54 KMRX 091846
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT SAT APR 9 2011
VAC520-091855-
/O.CAN.KMRX.SV.W.0069.000000T0000Z-110409T1915Z/
CITY OF BRISTOL VA-
246 PM EDT SAT APR 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR CITY OF BRISTOL COUNTY IS
CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.
LAT...LON 3661 8212 3665 8210 3667 8212 3663 8212
3664 8215 3661 8221 3660 8228 3689 8232
3709 8186 3706 8182 3698 8179 3692 8182
3679 8169 3664 8161
TIME...MOT...LOC 1845Z 258DEG 32KT 3686 8196
$$
VAC167-191-091915-
/O.CON.KMRX.SV.W.0069.000000T0000Z-110409T1915Z/
RUSSELL VA-WASHINGTON VA-
246 PM EDT SAT APR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR WASHINGTON AND RUSSELL COUNTIES...
AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF LEBANON...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF RUSSELL
AND WASHINGTON COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3661 8212 3665 8210 3667 8212 3663 8212
3664 8215 3661 8221 3660 8228 3689 8232
3709 8186 3706 8182 3698 8179 3692 8182
3679 8169 3664 8161
TIME...MOT...LOC 1845Z 258DEG 32KT 3686 8196
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:00 PM EDT, 24 minutes earlier.
Area forecast discussion, Apr 9, 2:00 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 200 PM EDT SAT APR 9 2011 .AVIATION...AN AREA OF STRONG CONVECTION WILL MOVE ACROSS TAF SITES THIS AFTERNOON...GENERALLY BETWEEN 18Z-22Z. NORTHERN LOCATIONS LIKE TRI WILL HAVE THE BEST CHANCE OF BEING EFFECTED BY THEM. STRONG WINDS AND HEAVY RAINS CAN BE EXPECTED WITH THE STRONGEST STORMS. THE CONVECTION SHOULD BE EAST OF THE AREA BY 00Z WITH VFR CONDITIONS EXPECTED THOUGH THE REST OF THE PERIOD. HOWEVER...THERE COULD BE SOME LOCALIZED MVFR CONDITIONS WITH PATCHY FOG AND LOW CLOUDS TOWARD SUNRISE. THIS SHOULD BE QUITE LIMITED AND FOR NOW...WILL NOT MENTION IN TAFS. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
Hazardous weather outlook, Apr 9, 10:05 AM EDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1005 AM EDT SAT APR 9 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1005 AM EDT (905 AM CDT) SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. AN OUTBREAK OF SEVERE WEATHER APPEARS LIKELY...WITH THE MAIN THREATS BEING WIDESPREAD DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY ON MONDAY...WITH A LINE OF SHOWERS AND THUNDERSTORMS BECOMING LIKELY BY THE AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL BEING THE MAIN CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN ON MONDAY AFTERNOON AND EVENING. DMG
In the hours before
Local storm report, Apr 9, 8:53 AM EDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 AM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL ROSEDALE 36.96N 81.93W
04/08/2011 E0.50 INCH RUSSELL VA LAW ENFORCEMENT
DIME SIZE HAIL REPORTED BY DISPATCH.
0752 PM TSTM WND DMG GLADE SPRING 36.79N 81.77W
04/08/2011 WASHINGTON VA LAW ENFORCEMENT
A FEW TREES DOWN AND PENNY SIZE HAIL NEAR GLADE SPRINGS.
0105 AM HAIL LEBANON 36.90N 82.08W
04/09/2011 E1.00 INCH RUSSELL VA LAW ENFORCEMENT
QUARTER SIZE HAIL AT LEBANON. REPORTED BY DISPATCH.
0220 AM HAIL JONESBOROUGH 36.29N 82.48W
04/09/2011 E1.00 INCH WASHINGTON TN TRAINED SPOTTER
&&Special weather statement, Apr 9, 2:12 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 212 PM EDT SAT APR 9 2011 VAZ005-006-008-091915- RUSSELL VA-SCOTT VA-WASHINGTON VA- 212 PM EDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON... EXTREME EASTERN SCOTT AND RUSSELL COUNTIES UNTIL 315 PM EDT... AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTHWEST OF BRISTOL VA...MOVING EAST AT 35 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 12:46 AM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington, Wise | 59 min |
| Apr 9, 2:53 PM EDT | Tornado Warning | MRX | Washington | 24 min |
| Apr 9, 3:37 PM EDT | Tornado Warning | MRX | Wise, City of Norton | 38 min |
| Apr 9, 3:41 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 64 min |
| Apr 9, 4:00 PM EDT | Tornado Warning | MRX | Lee | 45 min |
| Apr 9, 4:03 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 57 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.